Stable singularities in string theory

Journal Article (Journal Article)

We study a topological obstruction of a very stringy nature concerned with deforming the target space of an N = 2 non-linear σ-model. This target space has a singularity which may be smoothed away according to the conventional rules of geometry, but when one studies the associated conformal field theory one sees that such a deformation is not possible without a discontinuous change in some of the correlation functions. This obstruction appears to come from torsion in the homology of the target space (which is seen by deforming the theory by an irrelevant operator). We discuss the link between this phenomenon and orbifolds with discrete torsion as studied by Vafa and Witten.

Full Text

Duke Authors

Cited Authors

  • Aspinwall, PS; Morrison, DR; Gross, M

Published Date

  • May 1, 1996

Published In

Volume / Issue

  • 178 / 1

Start / End Page

  • 115 - 134

International Standard Serial Number (ISSN)

  • 0010-3616

Digital Object Identifier (DOI)

  • 10.1007/BF02104911

Citation Source

  • Scopus